Alert archive / Minnesota / Severe Thunderstorm Warnings in 2019
Severe Thunderstorm Warning 33, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 1, 2019, 3:13 PM CDT for Cottonwood County, Jackson County, Nobles County, Minnesota. It was in force for 47 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 1, 2019, 3:13 PM CDT (20:13 UTC)
- Expired
- Jul 1, 2019, 4:00 PM CDT
- In force
- 47 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Hail
- 1.25 in
- Wind
- 60.0 mph
Counties Cottonwood County, MN, Jackson County, MN, Nobles County, MN
The radar
The Sioux Falls radar (KFSD), 118 km from the middle of the area, began a volume at 20:14 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Aberdeen, SD (KABR), launched 12:00Z, 8.2 hours before the alert went out and 276 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 982 m above ground
- 0-6 km bulk shear
- 41 kt
- 0-1 km storm-relative helicity
- -73 m²/s²
- 0-3 km storm-relative helicity
- -90 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
219
WUUS53 KFSD 012013
SVRFSD
MNC033-063-105-012100-
/O.NEW.KFSD.SV.W.0033.190701T2013Z-190701T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Sioux Falls SD
313 PM CDT Mon Jul 1 2019
The National Weather Service in Sioux Falls has issued a
* Severe Thunderstorm Warning for...
Northern Jackson County in southwestern Minnesota...
Northeastern Nobles County in southwestern Minnesota...
Southwestern Cottonwood County in southwestern Minnesota...
* Until 400 PM CDT.
* At 313 PM CDT, a severe thunderstorm was located near Fulda, or 12
miles north of Worthington, moving east at 25 mph.
HAZARD...60 mph wind gusts and half dollar size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* This severe thunderstorm will be near...
Heron Lake around 340 PM CDT.
Windom, Bergen and Kilen Woods State Park around 400 PM CDT.
Other locations impacted by this severe thunderstorm include Kinbrae,
Wilder, Dundee and Okabena.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4368 9496 4372 9556 4385 9560 4385 9546
4387 9546 4388 9534 4390 9496
TIME...MOT...LOC 2013Z 268DEG 23KT 4381 9555
HAIL...1.25IN
WIND...60MPH
$$
Schumacher2 follow-up statements
574
WWUS53 KFSD 012039
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
339 PM CDT Mon Jul 1 2019
MNC105-012048-
/O.CAN.KFSD.SV.W.0033.000000T0000Z-190701T2100Z/
Nobles MN-
339 PM CDT Mon Jul 1 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN NOBLES COUNTY IS
CANCELLED...
The severe thunderstorm which prompted the warning has moved out of
the warned area. Therefore, the warning has been cancelled.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Minnesota.
LAT...LON 4368 9496 4372 9528 4385 9528 4390 9496
TIME...MOT...LOC 2038Z 269DEG 36KT 4381 9516
$$
MNC033-063-012100-
/O.CON.KFSD.SV.W.0033.000000T0000Z-190701T2100Z/
Jackson MN-Cottonwood MN-
339 PM CDT Mon Jul 1 2019
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 400 PM CDT
FOR NORTHEASTERN JACKSON AND SOUTH CENTRAL COTTONWOOD COUNTIES...
At 338 PM CDT, a severe thunderstorm was located near Windom, moving
east at 40 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
This severe storm will be near...
Kilen Woods State Park around 345 PM CDT.
Bergen around 350 PM CDT.
Other locations impacted by this severe thunderstorm include Wilder.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4368 9496 4372 9528 4385 9528 4390 9496
TIME...MOT...LOC 2038Z 269DEG 36KT 4381 9516
HAIL...1.00IN
WIND...60MPH
$$
Schumacher804
WWUS53 KFSD 012052
SVSFSD
Severe Weather Statement
National Weather Service Sioux Falls SD
352 PM CDT Mon Jul 1 2019
MNC033-063-012102-
/O.EXP.KFSD.SV.W.0033.000000T0000Z-190701T2100Z/
Jackson MN-Cottonwood MN-
352 PM CDT Mon Jul 1 2019
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN JACKSON AND SOUTH
CENTRAL COTTONWOOD COUNTIES WILL EXPIRE AT 400 PM CDT...
The storm which prompted the warning has weakened below severe
limits, and no longer poses an immediate threat to life or property.
Therefore, the warning will be allowed to expire. However heavy rain
is still possible with this thunderstorm.
A Severe Thunderstorm Watch remains in effect until 800 PM CDT for
southwestern Minnesota.
LAT...LON 4368 9496 4372 9528 4385 9528 4390 9496
TIME...MOT...LOC 2052Z 268DEG 23KT 4381 9504
$$
SchumacherWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 1, 6:55 AM CDT, 8 hours 18 minutes earlier.
Area forecast discussion, Jul 1, 6:55 AM CDT, 8 hours 18 minutes before
AREA FORECAST DISCUSSION National Weather Service Sioux Falls SD 655 AM CDT Mon Jul 1 2019 .SHORT TERM...(Today and Tonight) Issued at 442 AM CDT Mon Jul 1 2019 Been an active night convectively for locations from south central SD then main north of I-90. Several clusters with near severe to severe wind gusts, but organization has been a tough road to haul for most storms. Rainfall has generally not been overwhelming, but a few spots have seen amounts of an inch or two, with the area around KMML showing short term rates of 3-4" per hour at the peak earlier in the night. Concerns for this package are largely within the short term, dealing with the potential for more severe weather today, and the potential for some locally heavy rainfall as storms redevelop later today and this evening. Surface boundary, reinforced by periodic clusters of storms, remains discernible from just south of the MN/IA border toward KYKN and KONL. Another outflow surge working south/southwest out of the convection developing within the deep warm advection zone toward Highway 14, surely to give an additional shove southward. Other convection continues to fire off from western to northern SD, with spottier activity back into south central, all in a broad jet entrance region/frontogenetic zone, which remains largely locked in through the morning hours. The effectively lifting boundary will become increasingly important, and should help to nudge the slightly better coverage southward toward midday, but still generally north of Highway 14. Will have to watch the MCV which is becoming revealed by decreasing cirrus cover across western NE, which is marching east northeast and toward southeast SD. Times out to be toward midday or very early afternoon, and this could result in a reinvigoration of convection as it moves toward the KFSD area. Have nudged up some midday PoPs to cover the uncertainty. Otherwise, after destabilizing today near/south of the boundary, should set up a nice instability gradient near/post frontal. Coverage of storms initially focused with the northern activity will begin to take off by very late afternoon into the dinner hours near/just post frontal as a decent wave begins to lift northeast into the region, which should evolve to the more significant convection through the evening. Deep layer shear is marginally better for organization of storm tonight, but early indications are that discrete cells will be difficult to hold on to. Some of the 0-3km shear vectors begin to orient a bit more cross boundary by this evening, and with some values on the order of 35-40 knots, especially near the IA border, could lend toward development of some QLCS structures which could sustain a wind threat a bit longer, or worst case yield a little better tornadic threat near the boundary. CAPE profiles feature as much as 2000 J/kg prefrontal, and appear not as thick as the past couple of days as well as a bit better balanced between potential cold pool production and shear. Hail, while much less likely, is still possible. Low-level jet will be veering fairly quickly through the evening as the wave pushes eastward, which should begin to take better precip threat east/southeast toward 06z. With high precipitable water from 1.5-1.7 inches in place, likely that will also have some heavy rainfall threat. After coordination, did not issue a flash flood watch at this time, as there is some uncertainty as to where heavier rainfall could set up, although southwest MN, far northern IA and extreme eastern SD is the most likely area for seeing an average of an inch or two of rainfall. Tempwise, will not be as oppressive today, even south of the boundary. Should be enough heating even with more cloudiness to get some lower 90s from northeast NE into northwest IA, but actually could be hard pressed to get past 80 KHON toward KMML. Tonight temps will remain mild in the mid 60s to near 70. .LONG TERM...(Tuesday through Sunday) Issued at 442 AM CDT Mon Jul 1 2019 Did not do a whole lot with the forecast beyond the immediate term with ongoing weather tonight. Boundary really does not go all that far southward, but does look to weaken in character after the initial push tonight into Tuesday as the upper level flow flattens. The threat for thunder continues on Tuesday for the south, but should manage to keep away from any severe storms as shear parameters diminish once again. A wave digging through the Rockies will begin to turn the upper-level flow back to the southwest by Wednesday, which should begin to induce the frontal zone back northward along with an increase in lower to mid-level theta E advection. Should gradually see an increase in precipitation chances, although the better frontal dynamics could remain northwest of the area while the veering low-level jet focuses more east by Wednesday night. The proximity of the boundary (location uncertain at best due to the impacts of convection) and several waves crossing the ridge from Wednesday night through Friday, the strongest of which appears to be Friday and will likely drive the boundary eastward across the northern plains as the flow amplifies toward northwest for the weekend. A potential for severe weather and some heavy rainfall areas appears likely during the period, and the overly broad PoPs will certainly become refined to some dry periods and enhanced precip threat periods as we crawl toward this time. Could be an active period around the Fourth of July holiday period, so make sure to keep up with the latest forecasts. Temps should be a bit above normal most periods through Friday, followed by temps back closer to normal. && .AVIATION...(For the 12Z TAFS through 12Z Tuesday morning) Issued at 655 AM CDT Mon Jul 1 2019 Overnight convection diminishing early this morning, with mainly spotty showers north of a KMWM-KFSD-KONL line. As a couple of weak disturbances work through, could see spots of convection develop which have brief MVFR conditions, one such area moving into southeast South Dakota ahead of a MCV late morning. Should get a little post frontal/outflow stratocumulus to develop with areas of MVFR ceilings mainly north of Interstate 90 during the later morning and afternoon. Approach of a stronger wave should spur redevelopment during the later afternoon and evening hours near the stalled boundary across southeast SD into southwest MN, sliding through NW IA during the evening and early overnight. As skies clear tonight around KHON with diminishing wind, could see some patchy MVFR to IFR fog develop after 09z. && .FSD WATCHES/WARNINGS/ADVISORIES... SD...NONE. MN...NONE. IA...NONE. NE...NONE. && SHORT TERM...Chapman LONG TERM...Chapman AVIATION...Chapman
Hazardous weather outlook, Jul 1, 5:56 AM CDT, 9 hours 17 minutes before
Hazardous Weather Outlook National Weather Service Sioux Falls SD 556 AM CDT Mon Jul 1 2019 IAZ001>003-012>014-020-MNZ080-081-089-090-097-098-SDZ056-062-066-067- 069>071-021100- Lyon-Osceola-Dickinson-Sioux-O'Brien-Clay-Plymouth-Murray-Cottonwood- Nobles-Jackson-Pipestone-Rock-Moody-Minnehaha-Turner-Lincoln-Yankton- Union- 556 AM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for northwest Iowa, southwest Minnesota, east central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Isolated to scattered thunderstorms will be possible into early afternoon, but by late afternoon and early evening, strong to potentially severe storms are expected to develop. The main threat with late day storms will be damaging winds to around 70 mph through midnight. An isolated tornado will also be possible during the late afternoon or early evening. While hail will also be a threat, only isolated storms should produce any hail up to quarter size. Areas of heavy rainfall are also possible this evening into the early overnight. Rainfall from one to two inches is possible, with locally heavier amounts across southwest Minnesota and far northern Iowa. This could produce some ponding in urban and poor drainage areas, as well as some flash flooding. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times during the week. The most likely period for a strong to severe storm or heavy rainfall will be around Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 pm CDT. IAZ021-022-031-032-NEZ013-014-021100- Cherokee-Buena Vista-Woodbury-Ida-Dixon-Dakota- 556 AM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for northwest Iowa, west central Iowa and northeast Nebraska. .DAY ONE...Today and tonight. Scattered thunderstorms are expected to develop by this evening from northeast Nebraska into northwest Iowa. A few storms could be strong to severe with a threat for damaging wind and hail up to quarter size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times during the week. The most likely period for a strong to severe storm or heavy rainfall will be around Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 6 pm CDT. SDZ038>040-050-052>055-057>061-063>065-068-021100- Beadle-Kingsbury-Brookings-Gregory-Jerauld-Sanborn-Miner-Lake-Brule- Aurora-Davison-Hanson-McCook-Charles Mix-Douglas-Hutchinson- Bon Homme- 556 AM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for central South Dakota, east central South Dakota, south central South Dakota and southeast South Dakota. .DAY ONE...Today and tonight. Scattered showers and thunderstorms will prevail at times this morning, with additional development mainly east of the James River by later this afternoon. A few storms could become severe with the main threat as damaging wind, locally heavy rainfall and hail up to dime size. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times during the week. The most likely period for a strong to severe storm or heavy rainfall will be around Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 pm CDT. MNZ071-072-021100- Lincoln-Lyon- 556 AM CDT Mon Jul 1 2019 This Hazardous Weather Outlook is for southwest Minnesota. .DAY ONE...Today and tonight. After heavy rainfall overnight and early this morning, additional storms expected to develop toward evening will bring a threat for flooding rainfall back to the area. In addition, a few storms could be severe, with damaging wind the primary threat. An isolated tornado is also possible, mainly between 5 pm and 9 pm. .DAYS TWO THROUGH SEVEN...Tuesday through Sunday. Thunderstorms will be possible at times during the week. The most likely period for a strong to severe storm or heavy rainfall will be around Friday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed after 5 pm CDT.
In the hours before
Local storm report, Jul 1, 10:07 AM CDT, 5 hours 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1007 AM CDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM EXCESSIVE HEAT 2 WNW SIOUX CITY 42.51N 96.43W
06/30/2019 E106 F WOODBURY IA BROADCAST MEDIA
*** 1 FATAL ***
REPORT OF 16 MONTH OLD GIRL WHO DIED AFTER
BEING LEFT UNATTENDED IN A VEHICLE. HEAT
INDICES HAD BEEN AROUND 105 FOR SEVERAL
HOURS.
&&Local storm report, Jul 1, 12:17 PM CDT, 2 hours 56 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
1217 PM CDT MON JUL 1 2019
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0240 AM TSTM WND DMG GHENT 44.51N 95.89W
07/01/2019 LYON MN LAW ENFORCEMENT
TREE UPROOTED AND SOME CORN BLOWN OVER.
&&The office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 30, 8:52 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln | 36 min |
| Jul 1, 2:32 AM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 28 min |
| Jul 1, 3:00 AM CDT | Flash Flood Warning | FSD | Lyon | 3 hr |
| Jul 1, 10:20 AM CDT | River Flood Warning | FSD | Lyon | 4 days |
| Jul 1, 2:54 PM CDT | Severe Thunderstorm Warning | FSD | Nobles | 51 min |
| Jul 1, 3:02 PM CDT | Severe Thunderstorm Warning | FSD | Cottonwood | 43 min |
| Jul 1, 4:16 PM CDT | Flash Flood Watch | FSD | Cottonwood, Jackson, Murray, Nobles, Rock | 9 hr |
| Jul 1, 4:52 PM CDT | Severe Thunderstorm Warning | FSD | Rock | 23 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2019Every severe thunderstorm warning in 2019
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.